Deaths from prescription painkiller overdoses have tripled in the last 10 years. Here's what you should do if you think a friend or family member has overdosed.
Know the signs of an overdose
• Loss of consciousness• Limp body• Pale or blue lips, face, or fingertips• Slow, shallow breathing, gasping and/or vomiting
Do this before taking action yourself.
Do rescue breathing
Tilt the head back, pinch the nose closed and make a seal over the victim’s mouth with your mouth, breathing one breath every five seconds. The victim’s chest should rise.
Ideally, someone who’s going to be on opioids for three months or longer should have naloxone, the anti-overdose drug, handy and a family member trained to use it. It’s a pre-filled, auto-injection device or nasal spray that, when plunged in or sprayed into the nose, will immediately counteract the depression of the respiratory system, enabling victims to breathe normally again.
And, no, they likely won’t spring up from the dead like Uma Thurman’s character in Pulp Fiction. When they wake up, says Dr. Hutchinson, “they’re going to show symptoms of withdrawal: They’ll be very grouchy, have a lot of muscle aches and feel bad."